Malnutrition

There are several reasons why cancer treatments may cause patients to lose weight, but it’s very difficult to predict potential problems because although all drugs have side effects, not all patients are affected in the same way.

Side effects that may cause weight loss:

Tiredness: the lack of energy may reduce patients desire to do anything, including prepare food. It may also result in anxiety and depression and negative feelings about oneself that may also have an impact on eating patterns.

Nausea: cancer drugs can, but don’t always, cause sickness. This can make it very difficult to eat or hold foods down. Making careful food choices, and eating and drinking frequently and in small quantities can help to combat this.

The digestive system: some cancer drugs may cause diarrhoea, constipation or loss of appetite. In the case of changes in bowel movements, it’s important to avoid dehydration and talk to a doctor about what steps to take. Loss of appetite may also occur because of the way certain drugs alter the way foods taste or because of soreness in the mouth.

HOW WEIGHTMATTERS CAN HELP

DOCTOR

Our doctor can carry out a health check assessment of physical and emotional issues. Treatments can be prescribed to alleviate common symptoms associated with cancer or cancer treatment, and advice on how to cope with tiredness and depression will be given

DIETICIAN

Our dietician will design a programme that provides optimum nutrition to promote weight gain and support recovery, without overloading an already stressed body

INDIVIDUAL THERAPY

Our therapists can support you in exploring your feelings around your cancer and ensuing treatment, to enable you through this difficult time of transition